Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 188, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2004, 12:12 AM CDT for Borden County, Scurry County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2004, 12:12 AM CDT (05:12 UTC)
- Expired
- Jun 6, 2004, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 3647 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
821
WUUS54 KMAF 060512
SVRMAF
TXC033-415-060600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 AM CDT SUN JUN 6 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCURRY COUNTY IN WEST TEXAS
BORDEN COUNTY IN WEST TEXAS
* UNTIL 100 AM CDT
* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTH OF FLUVANNA...OR 19
MILES NORTHWEST OF SNYDER...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DERMOTT...
ARAH...
RANDALLS CORNER...
UNION...
SNYDER...
KNAPP...
IRA...
DUNN...
CHINA GROVE...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3253 10067 3253 10083 3252 10085 3253 10167
3295 10167 3295 10066
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:43 PM CDT, 10 hours 29 minutes earlier.
Area forecast discussion, Jun 5, 1:43 PM CDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT SAT JUN 5 2004 .SHORT TERM... NO CHANGE FROM PREVIOUS REASONING. .LONG TERM... BY 12Z SUNDAY...THE THREAT OF STORMS/RAIN WILL BE DECREASING ACROSS THE NORTHEAST ZONES AS THE MCS EXPECTED TO AFFECT THE AREA OVERNIGHT/EARLY MORNING WILL BE PROPAGATING SOUTHEAST AND WEAKENING. WILL MAINTAIN CHANCE POPS THROUGH 18Z TO ACCOUNT FOR LINGERING ACTIVITY ACROSS THE NORTHEAST BASIN. AGAIN EXPECT AN OUTFLOW BOUNDARY TO WORK ACROSS THE AREA IN THE WAKE OF THE MORNING CONVECTION. MESOSCALE MODELS DEPICT A SURFACE LOW DEVELOPING IN THE VICINITY OF THE MOUNTAINS ALONG THIS BAROCLINIC ZONE. WEAK LOW LEVEL CONVERGENCE NEAR THE LOW AND WEAK UPSLOPE FLOW WILL LIKELY RESULT IN THE BEST CHANCE FOR AFTERNOON STORMS TO BE ACROSS THE HIGHER TERRAIN. THE LARGE SCALE PATTERN WILL BE HIGHLIGHTED BY A MID/UPPER LEVEL RIDGE OVER THE SOUTHERN ROCKIES THROUGH MONDAY. DESPITE CONTINUED MOIST/SOUTHEAST LOW LEVEL FLOW...EXPECT LARGE SCALE SUBSIDENCE WILL GENERALLY KEEP CONVECTIVE PROBABILITIES IN CHECK AND RESTRICTED TO THE MOUNTAINS MONDAY AND TUESDAY. FLOW WILL THEN TRANSITION TO THE SOUTHWEST AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE SOUTHWEST U.S. BY MID WEEK. FALLING HEIGHTS AND STRENGTHENING LEE TROUGHING MAY INCREASE THE CHANCE OF CONVECTION ACROSS THE WEST... AND WILL MAINTAIN ISOLATED MENTION OF THUNDER THERE WEDNESDAY. THIS FEATURE WILL EJECT OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL/ NORTHERN PLAINS BY FRIDAY...RESULTING IN ZONAL FLOW OVER THE REGION. CAN NOT RULE OUT MINOR WAVES PROPAGATING IN THE SOUTHWEST/ZONAL FLOW COMBINING WITH SURFACE TROUGH/DRYLINE TO AID THUNDERSTORM DEVELOPMENT ANY DAY THROUGH THE EXTENDED...YET SEE NO SPECIFIC TIMEFRAMES WITH RELATIVELY HIGHER PROBABILITIES TO PINPOINT ATTM. THUS WILL MAINTAIN SILENT NON-ZERO POPS IN THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 95 63 97 71 / 10 50 30 10 CARLSBAD NM 96 63 100 67 / 20 30 10 10 DRYDEN TX 97 69 97 72 / 10 30 20 10 FORT STOCKTON TX 99 68 100 71 / 20 40 20 10 GUADALUPE PASS TX 96 67 94 68 / 20 10 10 10 HOBBS NM 95 66 99 68 / 20 30 10 10 MARFA TX 90 55 94 61 / 30 40 20 10 MIDLAND INTL AIRPORT TX 96 65 97 71 / 20 40 20 10 ODESSA TX 97 66 97 71 / 20 30 10 10 WINK TX 103 71 103 73 / 20 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/10
Hazardous weather outlook, Jun 5, 12:51 PM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CDT SAT JUN 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 1251 PM CDT (1151 AM MDT) SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER MUCH OF SOUTHEASTERN NEW MEXICO...AND FROM THE DAVIS MOUNTAINS AND UPPER TRANS PECOS REGIONS OF WEST TEXAS NORTH ACROSS THE WESTERN PERMIAN BASIN. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO THIS AFTERNOON. THESE STORMS WILL GROW QUICKLY...AND A FEW OF THESE STORMS COULD BECOME SEVERE BY LATE AFTERNOON AS THEY SPREAD EAST ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS. WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED FROM THE STRONGEST OF THESE STORMS. RAINFALL RATES EXCEEDING ONE INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE FORECAST TO WEAKEN AFTER SUNSET AND SHOULD DISSIPATE LATE THIS EVENING. MEANWHILE...A COMPLEX OF THUNDERSTORMS IS FORECAST TO DEVELOP OVER THE TEXAS PANHANDLE AND THE NEW MEXICAN HIGH PLAINS LATE THIS AFTERNOON AND THIS EVENING. THIS COMPLEX WILL THEN MOVE SOUTHEAST ACROSS THE SOUTH PLAINS TONIGHT...AND SHOULD AFFECT THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN AFTER MIDNIGHT. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATE TONIGHT...WIND GUSTS NEAR 40 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS...DAVIS MOUNTAINS...AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Jun 5, 6:48 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 648 PM CDT SAT JUN 5 2004 TXZ051-061-062-060045- CRANE-ECTOR-MARTIN- 648 PM CDT SAT JUN 5 2004 ...SIGNIFICANT WEATHER ALERT FOR LAND SPOUTS FROM NEAR GREENWOOD... SPRABERRY...ODESSA...AND CRANE... LAND SPOUTS HAVE DEVELOPED ALONG AN AREA OF LOW LEVEL CONVERGENCE NEAR AND ALONG AN OUTFLOW BOUNDARY MOVING NORTHWEST. MOTORISTS TRAVELING ON AREA ROADS SHOULD EXERCISE CAUTION IF ENCOUNTERING STRONG WINDS...ESPECIALLY DRIVERS OF HIGH PROFILE AND LIGHT WEIGHT VEHICLES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL WEATHER INFORMATION.
Special weather statement, Jun 5, 7:45 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 745 PM CDT SAT JUN 5 2004 TXZ045-046-050-051-060>062-067-068-060215- ANDREWS-CRANE-DAWSON-ECTOR-GAINES-MARTIN-MIDLAND-WARD-WINKLER- 745 PM CDT SAT JUN 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS FROM NEAR NOTREES... ANDREWS...PATRICIA...AND LAMESA... A LARGE OUTFLOW BOUNDARY HAS CONTINUED TO PUSH NORTHWEST ALONG A NE TO SW LINE FROM LAMESA TO MONAHANS. WINDS IN EXCESS OF 50 MPH ARE POSSIBLE AS THIS BOUNDARY PUSHES THROUGH THE AREA. LAND SPOUTS HAVE DEVELOPED ALONG AN AREA OF LOW LEVEL CONVERGENCE NEAR AND ALONG THIS OUTFLOW BOUNDARY AND NEW DEVELOPMENT CAN BE EXPECTED. LAND SPOUTS ARE COLUMNS OF ROTATING AIR SIMILAR TO WATER SPOUTS... BUT ON LAND...HOWEVER THEY CAN AND HAVE BEEN KNOWN TO CAUSE DAMAGE. MOTORISTS TRAVELING ON AREA ROADS SHOULD EXERCISE CAUTION IF ENCOUNTERING STRONG WINDS...ESPECIALLY DRIVERS OF HIGH PROFILE AND LIGHT WEIGHT VEHICLES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL WEATHER INFORMATION.
Special weather statement, Jun 5, 10:08 PM CDT, 2 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-060445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 908 PM MDT SAT JUN 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS MOVING SOUTH INTO EDDY...LEA...GAINES...DAWSON...BORDEN...AND SCURRY COUNTIES... A LARGE OUTFLOW BOUNDARY WILL MOVE SOUTH INTO EDDY...LEA... GAINES...DAWSON...BORDEN...AND SCURRY COUNTIES OVER THE NEXT COUPLE OF HOURS...FOLLOWED BY A LINE OF THUNDERSTORMS. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...WIND GUSTS TO AROUND 50 MPH AND PEA SIZED HAIL WILL ACCOMPANY THESE STORMS. LAND SPOUTS WILL ALSO BE POSSIBLE ALONG AN AREA OF LOW LEVEL CONVERGENCE NEAR AND ALONG THIS OUTFLOW BOUNDARY. LAND SPOUTS ARE COLUMNS OF ROTATING AIR SIMILAR TO WATER SPOUTS... BUT ON LAND...HOWEVER THEY CAN AND HAVE BEEN KNOWN TO CAUSE DAMAGE. MOTORISTS TRAVELING ON AREA ROADS SHOULD EXERCISE CAUTION IF ENCOUNTERING STRONG WINDS...ESPECIALLY DRIVERS OF HIGH PROFILE AND LIGHT WEIGHT VEHICLES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL WEATHER INFORMATION.
Special weather statement, Jun 5, 11:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1142 PM CDT SAT JUN 5 2004 TXZ047-048-053-061000- BORDEN TX-MITCHELL TX-SCURRY TX- INCLUDING THE CITIES OF...COLORADO CITY...GAIL AND SNYDER 1142 PM CDT SAT JUN 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH #403 UNTIL 500 AM CDT (400 AM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...BORDEN...MITCHELL AND SCURRY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF COLORADO CITY...GAIL AND SNYDER. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:10 PM CDT | Tornado Warning | MAF | Midland, Upton | 50 min |
| Jun 5, 7:50 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
| Jun 5, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 51 min |
| Jun 5, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| Jun 5, 8:47 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 43 min |
| Jun 5, 8:57 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 33 min |
| Jun 5, 9:17 PM CDT | Tornado Warning | MAF | Reeves | 43 min |
| Jun 5, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 40 min |
| Jun 5, 9:44 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 46 min |
| Jun 5, 9:47 PM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Jun 5, 9:53 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 37 min |
| Jun 5, 10:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Jun 5, 10:37 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 5, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| Jun 5, 11:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 37 min |
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 49 min |
| Jun 6, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 52 min |
| Jun 6, 1:29 AM CDT | Severe Thunderstorm Warning | MAF | Dawson | 46 min |
| Jun 6, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.